Is “Purple Drank” a Concern?
Yes. “Purple Drank” is a way for individuals, typically youth, to misuse cough medicine in search of a “buzz.” Recently, the School Resource Officer at one of our region’s schools shared an informational sheet so his school’s community could be better informed regarding this risky behavior. Honestly, I did not know what it was and now that I do I would like to re-share that information here to amplify his important message:
“Purple Drank, also known as Lean or Robo tripping, is a recreational drug which includes a prescription strength cough syrup mixed with a carbonated beverage. Codeine, promethazine, and dextromethorphan (commonly known as DXM) are the ingredients in prescription strength cough syrup. When using cough syrup in much higher doses than medically recommended and mixing it with carbonated drinks such as Sprite, Mountain Dew, and more typically Grape Fanta it creates harmful effects to the user. A hard candy, such as a Jolly Rancher, is added to the drink for sweetness. This concoction takes the cough syrup taste away and spurs the user to drink more.”
“Purple Drank side effects may gradually worsen as a person drinks more of the concoction. However, first-time users may also notice unpleasant side effects such as: dizziness, blurred vision, nausea, and/or memory problems. Regular purple drank use can cause additional widespread health issues. Individuals who use the drug regularly report suffering from: dental decay, constipation, weight gain, and/or urinary tract infections. Most users experience a feeling of intoxication, however, dissociative behavior and loss of physical control is common. Users will smell of medicine mixed with a fruity flavor. Users will have watery eyes, lose their balance, and be less cognitive.”
“Codeine, the primary ingredient in purple drank behind its desirable yet harmful effects, is an opioid—a class of drugs associated with an extremely high rate of addiction. The highly addictive nature of opioids is due, in part, to their rewarding, pleasant effects such as euphoria, relief from tension and anxiety, and decreased aggression. However, opioids should only be used in a therapeutic context under the direction of a physician and should only be taken as prescribed.”
If you believe your child may be abusing cough medicine in this way, please reach out for help. Talk to the resource officer, nurse, guidance counselor, or a member of administration at your child’s school; reach out to your child’s healthcare provider; or call NMC’s Community Relations Office at 524-1280 and we will help you connect with a resource who can help. As the school resource officer said, “by working together, we can help our children make better decisions during their adolescent development.”
This is about our community. Our children.
Jill Berry Bowen, RN, NMC’s Chief Executive Officer